Headaches with Thyroxine

Hi All, was diagnosed with hypo there about three weeks ago, TSH of 39 and Low T4 levels. My endo put me on levothyroxine 25mg a day to start with (I'll increase to 50 three months in). I've noticed though since starting on it that I have a near constant low level headache. It's not too bad, more annoying than anything, and worse when I move. Always in the same place too (at the top of my head behind my left eye). I can take a pain killer which will get rid of it for a few hours, but don't necessarily want to be taking these everyday. Does anyone have any suggestions as to how to alleviate this? I've looked around the forum and noted that a lot of people say it goes away eventually which is a relief. Would just like to find a way of dealing with it until it does!

4 Replies

  • Welcome to the forum, Sineador.

    It takes 7/10 days for the Levothyroxine to get into your system so it may be your body reacting to the replacement and the headache will hopefully pass off soon.

    25mcg is an extraordinarily low dose for someone with TSH 39 unless you have heart problems. In any case, 3 months is too long for a follow up appointment and increase. You should have a follow up blood test 6/8 weeks after starting Levothyroxine and a dose increase. See if you can get an earlier appointment with the endo or whether your GP will do the blood tests and increase your dose.

    Take your Levothyroxine with a full glass of water on an empty stomach one hour before or two hours after food and drink, two hours away from other medication and supplements and four hours away from calcium, iron and oestrogen.


  • I was the same when i first started on levo but it wasn't low level it was horrendous agonising pain so bad the gp though i had meningitis at one point and send me to hospital i ended up on a cocktail of pain killers and amyltriptiline in the end before it went away.

    The headaches will go when you are better medicated and closer to a normal tsh and you are lucky if they are only low level and go with a painkiller.

    You might have to put up with them for a bit until you are further along in your treatment, bit a 3month wait to go up to 50 is very slow normally you go up after a few weeks on 25 with a retest after 3months, your endo is being overly careful really. I'm no longer on amyltriptiline and only have the normal occasional headaches (if you know what i mean) instead of the daily torture.

  • Thanks for the advice guys, I'll definitely drop my guy an email about moving up to 50 quicker. Headaches weren't too bad today so hopefully going, will continue to take plenty of water with the tablets anyway to try and keep them away. MCoates sorry to hear it was so bad for you with them, but glad to hear you got through it. Sure will be worth it all to get back to normal!

  • Don,t worry about the low dose as 25mcg of Levo is normal to start off with. You don,t say your age but they are very cautious the way they introduce them to older patients, even if they are otherwise very healthy. I must say though a 3 month wait in between is not normal. You should have been instructed to get follow up bloods done every 6 weeks followed by a visit ( ie you make the appointment ) a few days later to the doctor for an update on your new results and the treatment to follow. If you have any other conditions ie heart you may always be on a low dose as the meds may interfere with each other.

You may also like...